Colorado, 2004

Damaging Wind in Colorado, May 28, 2004

May 28, 2004 · NWS GJT · 1 event in 1 county or zone

Minor damage occurred to tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Minor damage occurred to tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 28, 1:45 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, May 28, 1:45 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT FRI MAY 28 2004

.SHORT TERM (TODAY THROUGH SATURDAY)...

GUSTY SOUTHWEST WINDS WILL CONTINUE WELL INTO THIS EVENING AS HEFTY
TROUGH APPROACHES FROM THE WEST. RED FLAG WARNING CONTINUES UNTIL
2200 FOR THE WINDS AND LOW RH. LOW AND FRONT OVER EASTERN NV AND
WESTERN UT ON TRACK TO MOVE INTO EASTERN UTAH TONIGHT. CLOUDS AHEAD
OF THE FRONT DONT SEEM TO BE PRODUCING ANY PCPN. MAIN PCPN BAND
APPEARS TO HANG BACK WITH THE SFC COLD FRONT...WHICH WAS ALONG THE
WRN UT BORDER AND NW OF SALT LAKE LATE THIS AFTERNOON. DECREASED THE
POPS OVER SERN THIRD OF THE CWA. LOW APPEARS TO BE LIFTING NE AS
PREDICTED IN THE ETA/MESOETA AND SRN PORTION OF CLOUD BAND IS
THINNING. REINTRODUCED THE SOUTHERN POPS LATE TONIGHT AND SAT
MORNING. INCREASED POPS OVER NRN AREA TONIGHT AS FRONT SHOULD MAKE
STEADY PROGRESS TO CAG VICINITY BEFORE SUNRISE SAT. BOOSTED POPS SAT
AS WELL. MAIN BAROCLINIC AREA SHOULD BE OVER CO WITH PLENTY OF
MOISTURE AND INSTABILITY. KEPT SNOW CHANCES AS CONTAINED IN THE
PREVIOUS FORECAST ALONG WITH 20 DEGREE OF COOLING FOR SAT MAX TEMPS.

SFC FRONT MAY HANG UP A BIT SOUTH OF AROUND MTH THEN MAKE LITTLE
FURTHER PROGRESS TO THE SOUTH ON SAT. MAIN TROUGH APPEARS TO HAVE
DUEL PERSONALITY AS FIRST FEATURE PASSES THE UT/CO LINE ABOUT NOON OF
SAT /ACCORDING TO THE ETA/. WITHIN THE WNW FLOW FOLLOWING THIS
PASSAGE...ANOTHER SIGNIFICANT TROUGHLINE MOVES OVERHEAD ABOUT 06Z
SUNDAY. THIS FEATURE LOOKS LIKE IT WILL FINALLY PUSH THE COLD FRONT
EAST AND SOUTH OF THE MOST SOUTHERN PORTION OF THE CWA.

.LONG-TERM (SUNDAY THROUGH FRIDAY)...THIS WEEKENDS TROUGH EXITS THE
REGION ON SUNDAY WITH DRIER AND WARMER CONDITIONS FOLLOWING THROUGH
THE WEEK.

SUNDAY AND SUNDAY NIGHT...ACTIVITY WINDS DOWN EARLY SUNDAY AS DRIER
AIR MOVES OVER THE FORECAST AREA FROM THE NORTHWEST. TEMPS ALOFT WARM
QUICKLY TO STABILIZE THE ATMOSPHERE...HOWEVER EXPECT SOME
SHOWERS/POSSIBLE TSTMS TO CONTINUE THROUGH THE AFTERNOON OVER THE
NORTH AND CENTRAL MOUNTAINS NEAR THE DIVIDE. ACTIVITY CONTINUES TO
DIMINISH OVERNIGHT TRANSITIONING TO A DRY PATTERN FOR THE REST OF THE
WEEK. TEMPS PROMISING TO BE QUITE COOL ON SUNDAY IN WAKE OF THE
TROUGH.

MONDAY THROUGH FRIDAY...WARMING AND DRYING TREND WILL GET UNDERWAY ON
MONDAY. A RIDGE BUILDS ALONG THE WEST COAST THEN FLATTENS BY TUE
RESULTING IN FAIRLY BENIGN WESTERLY FLOW OVER THE AREA THROUGH
MIDWEEK. BY LATE IN THE PERIOD...A RIDGE GETS PUMPED UP OVER THE
GREAT BASIN AS AN UPPER TROUGH AMPLIFIES OVER THE EASTERN PACIFIC.
THEREFORE THE WARMING/DRYING TREND WILL CONTINUE THROUGH THE REST OF
THE WEEK WITH ABOVE NORMAL TEMPS BY MIDWEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING UNTIL 2200 MDT THIS EVENING BELOW 9000 FEET
      FOR FIRE WEATHER ZONE 207 (SOUTHWEST CO).
.UT...RED FLAG WARNING UNTIL 2200 MDT THIS EVENING FOR FIRE
           WEATHER ZONES 447...448...AND 449 (SOUTHEAST UT).

CJC/EH
Hazardous weather outlook, May 28, 5:00 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI MAY 28 2004

COZ001>014-017>023-UTZ022>025-027>029-291200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI MAY 28 2004

...RED FLAG WARNING TODAY FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO
FROM 1000 AM UNTIL 1000 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN VALLEYS AND
THE CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM OVER NORTHEAST UTAH AND NORTHWEST
COLORADO THIS AFTERNOON.  SCATTERED THUNDERSTORMS WILL POSSIBLE
TONIGHT FOR AREAS NORTH OF INTERSTATE 70.  SUSTAINED WINDS OF 20 TO
25 MPH AND RELATIVE HUMIDITY OF LESS THAN 15 PERCENT WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WITH A FEW SMALL HAIL CAN BE EXPECTED ON
SATURDAY...NORTH OF THE ABAJO AND SAN JUAN MOUNTAINS.  SOME SNOW
WILL FALL IN THE HIGH COUNTRY ABOVE 8000 FEET.  ON SUNDAY MORNING...
MANY HIGHER VALLEYS AND MOUNTAIN AREAS WILL FALL BELOW FREEZING.
PEOPLE PLANNING OUTDOOR ACTIVITIES THIS WEEKEND SHOULD EXPECT WINTER
LIKE WEATHER AND DRESS ACCORDINGLY.

SUNDAY AND MONDAY AFTERNOON...THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE NORTHERN MOUNTAINS OF NORTHEAST UTAH AND
NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 27 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
May 28, 5:27 PM MST to 5:32 PM MST
Where
Mesa County, Walker Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.117, -108.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403434.